Alert archive / Iowa / Flash Flood Warnings in 2000
Flash Flood Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 23, 2000, 11:36 PM CDT for Mahaska County, Iowa. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2000, 11:36 PM CDT (04:36 UTC)
- Expired
- Jun 24, 2000, 2:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Mahaska County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 240444 FFWDMX IAC123-240635- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1136 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXTENDED THE * FLASH FLOOD WARNING FOR... MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 200 AM * AT 1132 PM...LAW ENFORCEMENT CONTINUED TO REPORT FLASH FLOODING IN CENTRAL AND SOUTHERN MAHASKA COUNTY. NUMEROUS ROADS AND INTERSECTIONS REMAIN CLOSED AND FLOODED. * WARNING LOCATIONS INCLUDE UNIVERSITY PARK...LEIGHTON...KEOMAH VILLAGE...FREMONT...BEACON AND EVANS. * RAINFALL OF UP TO 8 INCHES OCCURRED OVER PORTIONS OF THE COUNTY. THE TOWN OF EVANS IS REPORTED CUT OFF DUE TO FLOODED ROADS. THIS IS A SERIOUS FLASH FLOOD SITUATION EVEN THOUGH RAINS HAVE DIMINISHED AND ADDITIONAL STORMS ARE NOT EXPECTED UNTIL AFTER 2 PM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT. IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAdT...LON 4150 9287 4117 9286 4117 9242 4150 9243 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:30 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT FRI JUN 23 2000 MAIN CONCERN WILL BE TIMING AND AMOUNT OF RAIN OVER NEXT 12 TO 36 HOURS. CURRENT MCV HAS BROUGHT VARIETY OF SVR WX TO CWA AND WILL CONTINUE TO MOVE EWRD THIS AFTN. MEANWHILE NEXT S/W IN WNW FLO WILL CROSS THE ST TNGT. WITH CURRENT STLT TRENDS AND STLT DATA HI PW CAPES AND INSTABILITY NXT ROUND ERY EVENING INTO TNGT. NUMEROUS BOUNDARIES IN THE STATE AND MOISTURE IN PLACE ALG WITH PREWETTING CONDITIONS WILL ISSUE FFA TNGT ENTIRE CWA AS SUMWHAT TROPICAL CONNECTION INTO THE AREA. SATURDAY TIMING AGN UP IN THE AIR AND NOT GREAT CONFIDENCE THO WILL TRY TO USE REASONING THAT AIRMASS NEEDS TO RECOVER FROM NIGHTTIME CONVECTION SO GO WITH AFTN AND OVERNIGHT. TEMPS WILL BE DIFFICULT WITH LWR FANS LOOKING GOOD IF CLOUDS STAY ARND HOWEVER ANY BREAK OUT WILL RESULT IN RAPID RISES EVEN BEYOND HIER FWCS. ALL DYNAMIC FIELDS THERE IN MOIST AIRMASS AND CAP WILL NOT BE PLAYER ANYTIME SOON. WITH SO MUCH POTENTIAL WILL GO WITH HI POPS AS OTHER BOUNDARIES FORM. Q/G FORCING GOOD SAT NGT AND AGN WITH BOUNDARIES IN PLACE WILL WORD FOR HEAVY RAINS. CUTOFF OF PCPN ON SUN TOUGH CALL HWVR MESOETA TIMING CLOUDS PIX TOO. COMPARING NGM SOLUTION VERY CLEAR ON BREAK PCPN FREE AFTN SATURDAY HITTING IT AGN ON SUN. SUM COMPROMISE BTWN MODELS. .DSM...FFA TONIGHT ENTIRE CWA. FORSTER
In the hours before
Local storm report, Jun 23, 10:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 AM 2 N INDIANOLA IA 109 MPH TSTM GUST
06/23/00 WARREN REPORTED BY STORM
SPOTTER.
0613 PM OTTUMWA IA FLOOD
06/23/00 WAPELLO REPORTED BY MEDIA.
CREEK ON NORTH SIDE OF
OTTUMWA FLOODING. WATER
WAS OUT OF BANKS TO A
DEPTH OF 6 FEET.
0647 PM CUMBERLAND IA 70 MPH TSTM GUST
06/23/00 CASS REPORTED BY STORM
SPOTTER.
0655 PM AVERY IA FLOOD
06/23/00 MONROE REPORTED BY STORM
SPOTTER. STREAMS
FLOODING WITH WATER
OVER THE ROADS. ON
655TH AVE.
0700 PM MASSENA IA 1 INCH HAIL
06/23/00 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0712 PM CHILLICOTHE IA FLOOD
06/23/00 WAPELLO ROADS UNDER WATER IN
TOWN. REPORTED BY MEDIA.
0720 PM OTTUMWA IA FLOOD
06/23/00 WAPELLO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
EXTENSIVE STREET
FLOODING IN OTTUMWA.
0730 PM FLORIS IA FLOOD
06/23/00 DAVIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
IN FLORIS WATER FROM
CREEK OVER ROADS.
0831 PM 11 NE ALBIA IA FLOOD
06/23/00 MONROE REPORTED BY STORM
SPOTTER. REPORTED 4 TO
4.5 INCHES OF RAIN.
0831 PM 10 N ALBIA IA FLOOD
06/23/00 MONROE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HIGHWAY 137 CLOSED.
WATER OVER ROADWAY.
0842 PM AGENCY IA FLOOD
06/23/00 WAPELLO REPORTED BY STORM
SPOTTER. 3.5 INCHES OF
RAIN IN THE PAST 2
HOURS. TOTAL FOR THE
DAY AT 5.75 INCHES.
0848 PM OTTUMWA IA FLOOD
06/23/00 WAPELLO REPORTED BY STORM
SPOTTER. HARROW BRANCH
ROAD CLOSED AND HIGHWAY
92 CLOSED FROM THE
WESTERN END OF THE
COUNTY TO EVANS.
1025 PM ELDON IA FLOOD
06/23/00 WAPELLO REPORTED BY STORM
SPOTTER. REPORTED 6.5
INCHES OF RAIN.
1025 PM OTTUMWA IA FLOOD
06/23/00 WAPELLO REPORTED BY STORM
SPOTTER. REPORTED
NUMEROUS ROADS CLOSED
IN THE COUNTY. 5.2
INCHES OF RAIN IN
OTTUMWA.Local storm report, Jun 23, 10:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM OSKALOOSA IA FLOOD
06/23/00 MAHASKA REPORTED BY STORM
SPOTTER. 5.5 INCHES
RAINFALL NOON TO 8PM
AND 3.5 INCHES 8 PM TO
1045 PM STORM TOTAL 8.5
INCHES.Special weather statement, Jun 23, 11:07 PM CDT, 29 minutes before
IAZ070>072-081>085-092>097-240420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1107 PM CDT FRI JUN 23 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 484 EXPIRED AT 1100 PM... SEVERE THUNDERSTORM WATCH NUMBER 484 THAT WAS IN EFFECT UNTIL 11 PM HAS EXPIRED. THE WATCH WAS IN EFFECT FOR SOUTHERN IOWA. ADDITIONAL THUNDERSTORMS MAY PRODUCE HEAVY RAINS OVERNIGHT...AND A FLASH FLOOD WATCH IS IN EFFECT...BUT NO MORE LARGE HAIL@ OR DAMAGING WINDS ARE EXPECTED. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:00 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe | 3 hr |
| Jun 23, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 33 min |
| Jun 23, 7:35 PM CDT | Flash Flood Warning | DMX | Davis | 3 hr |
| Jun 23, 7:53 PM CDT | Flash Flood Warning | DMX | Marion | 3 hr |
| Jun 23, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 37 min |
| Jun 23, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 23, 8:32 PM CDT | Tornado Warning | DMX | Taylor | 28 min |
| Jun 23, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 45 min |
| Jun 23, 11:38 PM CDT | Flash Flood Warning | DMX | Davis, Wapello | 15 hr |
Nearby
Flash Flood Warnings in Iowa, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.